Hail, Kingman
- When
- August 23, 6:18 PM CST to 6:20 PM CST
- Where
- Kingman County, 3.45 mi N of Cunningham
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.700, -98.430
The hail was reported by KAKE Channel 10.
An isolated thunderstorm produced golf ball-sized hail in Kingman County early in the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated thunderstorm produced golf ball-sized hail in Kingman County early in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 23, 5:52 PM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 652 PM CDT TUE AUG 23 2016 .SHORT TERM...(This evening through Thursday night) Issued at 309 PM CDT Tue Aug 23 2016 Short-term forecast highlights focus around thunderstorm chances this afternoon-evening through Thursday night, with an attendant threat for severe weather and heavy rainfall/flooding. Heavy rain/flooding threat will be highest Wed evening-night and Thu evening-night. Convergence associated with lee trough approaching from the west in concert with subtle upper disturbances associated with an upper jet max currently progressing northeast over Mid-America could support a small cluster or two of thunderstorms late this afternoon-evening generally along/west of Salina-Wichita- Wellington. Atmosphere is strong unstable and weakly capped. Given weak forcing and subtle convergence, probably won't be looking at widespread activity. However, strong instability and so-so lapse rates along with marginal deep layer shear will support a low to modest severe threat of large hail and damaging winds with anything that can form, along with locally heavy rain. Given shortwave ridging approaching from the southwest, activity should tend to wane by midnight. Attention then turns to severe weather and especially heavy rain/flooding threat Wed afternoon/evening through Thu night, as a cold front approaches from the north, eventually stalling west- east somewhere in vicinity of the KS/OK border. A number of ingredients are expected to come together to produce the potential for numerous training thunderstorms in the vicinity of the frontal zone, including: rich low-level moisture, modest nighttime low-level jet, mid-upper flow parallel to frontal zone and persistent lift underneath right entrance region of upper jet. Given the modest to poor mid-level lapse rates and high precipitable water airmass, locally very heavy rainfall rates appear likely with this activity, along with an attendant threat of localized flash flooding. Greatest threat area for Wed afternoon-eve appears to be generally north of Hutchinson- Cottonwood Falls, with the threat shifting into mainly southern KS for Thu afternoon-evening. Could also be looking at a handful of severe storms Wed-Thu, although thinking marginal deep layer shear and unimpressive lapse rates will probably support a lower end severe threat of quarter size hail and wet microbursts. .LONG TERM...(Friday through Tuesday) Issued at 309 PM CDT Tue Aug 23 2016 Unsettled weather should linger through the weekend and into next week, as overall mid-upper troughiness remains just to the west of the region, interacting with a continued moist/unstable airmass. Specifics remain low, so just held onto 20-30 pops for now. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 652 PM CDT Tue Aug 23 2016 Isolated thunderstorms generally west of the I-35 corridor will gradually diminish this evening, possibly affecting Hutchinson and Wichita terminals before dissipating. Otherwise, southwesterly low-level jet around 45 kts at 2000 ft AGL is expected by late this evening for most sites except Salina-Russell, persisting until about sunrise. Should see chances for showers and embedded thunderstorms increase from the south either late tonight or Wednesday morning, as another subtle disturbance interacts with the moist atmosphere in place. Better thunderstorm chances will increase from the northwest by mid-late Wednesday afternoon, as a cold front settles south across the Central Plains. Severe weather and very heavy rainfall is possible. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 92 69 82 / 30 30 60 40 Hutchinson 74 91 66 79 / 30 50 70 40 Newton 73 90 67 80 / 30 40 60 40 ElDorado 74 91 68 83 / 30 30 60 40 Winfield-KWLD 76 93 70 86 / 30 30 40 40 Russell 69 85 61 76 / 20 50 50 30 Great Bend 71 89 62 77 / 20 50 50 30 Salina 73 91 66 79 / 30 50 60 30 McPherson 74 90 66 79 / 30 50 70 40 Coffeyville 75 95 72 91 / 20 30 20 40 Chanute 74 92 70 87 / 30 30 30 40 Iola 74 92 70 86 / 30 30 40 40 Parsons-KPPF 75 94 72 89 / 20 30 30 40 && .ICT Watches/Warnings/Advisories...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT TUE AUG 23 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF A LINE EXTENDING FROM SALINA TO WICHITA TO WELLINGTON. ISOLATED OCCURRENCES OF LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAIN IS POSSIBLE WITH ANY STORM THAT FORMS. ACTIVITY SHOULD WANE BEFORE MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS CLUSTERS OF THUNDERSTORMS ARE EXPECTED WEDNESDAY LATE AFTERNOON AND EVENING...MAINLY NORTHWEST OF THE INTERSTATE 35 CORRIDOR. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY THE STRONGEST ACTIVITY EARLY ON...WITH THE PRIMARY THREAT BEING VERY HEAVY RAIN AND LOCALIZED FLASH FLOODING. THUNDERSTORM CHANCES WILL SHIFT INTO SOUTHERN KANSAS FOR THURSDAY AFTERNOON AND EVENING...WITH A CONTINUED HEAVY RAINFALL AND FLOODING THREAT. PLEASE MONITOR THE UPCOMING FORECASTS CLOSELY. OFF-AND-ON STORM CHANCES COULD LINGER FROM FRIDAY THROUGH AT LEAST EARLY NEXT WEEK. SPECIFICS REGARDING THIS PERIOD REMAINS LOW SO STAY TUNED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED FOR A FEW HOURS LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF SALINA TO WICHITA TO WELLINGTON. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 449 PM CDT TUE AUG 23 2016 KSZ032-232215- RUSSELL KS- 449 PM CDT TUE AUG 23 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS... * UNTIL 515 PM CDT * AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER RUSSELL...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT... WILSON STATE PARK AND WILSON LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3874 9887 3887 9903 3913 9877 3892 9849 TIME...MOT...LOC 2148Z 226DEG 18KT 3887 9888 RITZMAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT TUE AUG 23 2016
KSZ033-232215-
LINCOLN KS-
455 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BARNARD...OR 11 MILES NORTH OF
LINCOLN...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BARNARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3922 9793 3920 9793 3909 9809 3921 9827
3922 9826
TIME...MOT...LOC 2155Z 220DEG 18KT 3921 9812
RITZMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CDT TUE AUG 23 2016
KSZ032-033-232300-
RUSSELL KS-LINCOLN KS-
527 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EAST CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 600 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WILSON...MOVING
NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SYLVAN GROVE...WILSON LAKE AND WILSON STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3913 9834 3891 9816 3887 9834 3887 9848
3883 9849 3883 9850 3894 9858
TIME...MOT...LOC 2227Z 236DEG 36KT 3891 9844
RITZMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT TUE AUG 23 2016
KSZ067-240000-
RENO KS-
632 PM CDT TUE AUG 23 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER TURON...OR NEAR NEOLA...MOVING
NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 TO 55 MPH
WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TURON...SYLVIA AND LANGDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3802 9840 3782 9817 3773 9843 3773 9846
3796 9847
TIME...MOT...LOC 2332Z 240DEG 34KT 3780 9847
RITZMANThe Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 hail. Local standard time, as filed.
The hail was reported by KAKE Channel 10.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647590.